Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 31, NWS Newport/Morehead City, NC

June 16, 2023Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 16, 2023, 11:35 AM EDT for Carteret County, North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2023, 11:35 AM EDT (15:35 UTC)
Expired
Jun 16, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

451 
WHUS42 KMHX 161535
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1135 AM EDT Fri Jun 16 2023

NCZ195-196-170000-
/O.NEW.KMHX.BH.S.0031.230616T1535Z-230617T0000Z/
West Carteret-East Carteret-
1135 AM EDT Fri Jun 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Bogue Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:45 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 11:15 AM EDT, 20 minutes earlier.

Area forecast discussion, Jun 16, 11:15 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1115 AM EDT Fri Jun 16 2023

.SYNOPSIS...
A weak cold front will move through tonight, with mostly dry
conditions expected behind it for this weekend. By early next
week, a slow moving area of low pressure may bring a prolonged
period of unsettled conditions.

&&

.NEAR TERM /THROUGH EARLY THIS EVENING/...
As of 1030 AM Friday...An area of low pressure was centered over
western PA and is associated with a compact s/w dropping southeast
through the Ohio Valley. A cold front stretches from the SFC low
southwest through the remainder of the Ohio Valley. East of the cold
front, there appears to be a pre-frontal/lee side trough that
stretches from the DelMarVa south through central NC. Based on
surface obs, convergence along this boundary doesn't look overly
strong, but is important because it separates a more moist airmass
(upper 60s to low 70s dewpoints) over the eastern Mid-Atlantic
compared to a slightly drier, more downslope-dried, airmass to the
west (dewpoints in the 50s and low 60s).

Through early this evening, the lee-side trough will slowly edge
east, but probably won't make significant eastward progress thanks
to the upper level flow being more parallel to the boundary.
Meanwhile, the cold front will continue to push SE through the Mid-
Atlantic, but won't reach Eastern NC until closer to, or after,
sunset.

There will be 3 potential sources of low-level forcing and
convective initiation through this evening.

1) The first will be the lee-side trough. With daytime heating
underway, we're already seeing some cumulus develop in the more
moist airmass ahead of the trough, and this will be the first area
to watch for possible convective development this afternoon. It's
unclear how strong convergence will be along this trough this
afternoon, but if sufficient convergence is realized, at least
isolated thunderstorms could develop in a modestly sheared and
moderately unstable airmass supportive of strong to marginally
severe pulse-like storms. These initial thunderstorms will likely
need sufficient low-level forcing to help sustain a risk of deeper
convection, so the severe weather risk looks more conditional
through about 2 pm.

2) The second potential source of initiation will be the sea breeze.
A SW/W low-level wind may tend to keep the sea breeze pinned closer
to the coast. Like with the lee-side trough, the
shear/instability/forcing combo suggests a conditional severe risk
(if deeper convection can develop and actually be sustained).

3) Lastly is the cold front. The front will eventually catch up to
the lee-side trough which will help increase low-level convergence
in the region, and will have the added support from the
southeastward-moving s/w. Generally speaking, this will support a
better risk of convection into the evening hours. That said, closer
to sunset, the boundary layer will begin to stabilize some, and that
extra forcing will be needed to help initiate and/or maintain
convection into our area.

MOST LIKELY SCENARIO: Through this evening, the most likely scenario
is for scattered bands of strong to marginally severe thunderstorms
to move southeast out of VA and into northern sections of Eastern NC
later this afternoon into this evening, but with a gradual weakening
trend expected closer to/after sunset.

WORST CASE SCENARIO: Through this evening, the worst case scenario
is for widely scattered thunderstorms to develop early to mid
afternoon, followed by an increased risk late afternoon into the
evening hours for all of Eastern NC.

BEST CASE/LEAST LIKELY SCENARIO: Convection is focused to the north
across VA, with only isolated thunderstorms developing and/or moving
through Eastern NC later today into this evening. In this scenario,
the primary risk of severe weather would stay north of our area.

POTENTIAL HAZARDS: For the first 2 scenarios, the primary hazards
will be gusty/damaging winds (40-60 mph) and half-inch to quarter
size hail. Of note, should convection be sustained into the late-
afternoon/early evening timeframe, there would be an improved
overlap of shear and instability, potentially with a slightly
increased risk of severe thunderstorms. In the last scenario, gusty
winds of 30-40 mph would be the primary risk.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 300 AM Friday...Ongoing strong to possibly severe
thunderstorms are forecast to move offshore by midnight
followed by a flow of drier air late tonight as a cold front
sweeps through following the passage of the aforementioned
shortwave. Post frontal NW flow will usher in much drier air
into the region with skies clearing by dawn Saturday. Lows will
range from the low to mid 60s inland to 65-70 along the coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 320 AM Friday...The weekend will begin quietly as Eastern NC
clears out behind the frontal system expected to push through
on Friday. With the airmass drying out and northwest flow aloft,
temperatures will be quick to warm up with mid 80s on Saturday
and pushing 90 degrees for inland areas on Sunday with more
moderate readings along the coast.

The forecast becomes more difficult heading into next week as a
cutoff low dives southward down through the Mississippi Valley and
sets up camp over the Deep South and remains there for the
foreseeable future. While this will be an unsettled wet pattern for
eastern NC, there are some details to be ironed out. Models are
disagreeing on where the low will ultimately end up with some
solutions over the Gulf Coast and others much further north in the
Tennessee Valley. While this is more likely to be an extended period
of wet weather, those southern solutions do present a larger bust
potential because they put eastern NC on the northern edge of the
moisture gradient. If it happens, that could limit the rainfall
across our area, but at this time there is still a 20-30 percent
chance of an inch or more of rain both Wednesday and Thursday which
are likely to be the wettest days of the week. While outside of the
forecast period, there are some signs that the pattern will finally
begin to break down at the end of next week. Expect cooler
temperatures during this wetter period, topping out in the upper 70s
to low 80s most days.

Thunderstorm potential during this period looks fairly limited with
not a ton of instability to work with a shear also limited during
this time. That said, diurnal heating will be the main driver for
storms and with the excess moisture around, some thunder is not out
of the question but this should not be a period where severe weather
is expected.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Tonight/...
As of 625 AM Friday...Continues to look like primarily a VFR
TAF forecast through tonight. Exception is from late afternoon
into early this evening as scattered showers and thunderstorms
occur ahead of an advancing cold front. This threat will shift
east of the TAF sites by 2Z with drier air flowing into the
region tonight behind the cold front.

LONG TERM /Saturday through Tuesday/...
As of 320 AM Friday...VFR conditions are expected over the
weekend with winds out of the northwest at 5-10 kts gusting to
15 kts before taking on a more southerly component on Sunday.
Rain chances increase heading into next week and several chances
for sub-VFR conditions will present themselves throughout the
week driven by the cutoff low pressure system over the Deep
South.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 625 AM Friday...Stronger 20-25 kt SW flow had occurred
last night over the southern offshore waters just beyond 20nm
with seas of 6-8 ft as indicated by the 30 mile buoy east of
Onslow Bay. These elevated seas may briefly extend into the
outer southern waters this morning but with the flow already
beginning to subside offshore, any elevated seas within 20nm of
the coast should subside by 15Z today. Modest southwesterly flow
(10-20kt) is expected across the eastern NC waters today. Seas
of 2-4 ft will be common today, with 3-5 ft seas expected over
the outer southern and central waters. Winds are forecast to
shift to the NW 10-15 kt late tonight as a cold front crosses
the waters. Seas will continue 2-4 ft with 3-5 ft seas
persisting over the outer southern and central waters. Prior to
the front's arrival late tonight, there will be a risk of
scattered strong thunderstorms this evening.

LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...Conditions for the long term marine
forecast should remain fairly quiet with northwesterly winds on
Saturday taking on a more southwesterly direction by Sunday at
5-10 kts gusting to 15 kts through Monday before increasing to
gusts of near 20 kts by Tuesday afternoon. Seas during this time
period should remain in the 3-4 foot range with 1-2 foot waves
in the sounds. Wave periods should be in the 6-7 second range.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...JME
LONG TERM...RTE/OJC
AVIATION...RTE/JME/MHX
MARINE...RTE/JME
Hazardous weather outlook, Jun 16, 5:39 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
539 AM EDT Fri Jun 16 2023

NCZ195-196-199-204-205-170945-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
539 AM EDT Fri Jun 16 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered thunderstorms are expected this afternoon into this
evening, some of which could be strong to marginally severe with
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-170945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
539 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into this
evening, some of which could be strong to marginally severe with
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:09 PM EDTSpecial Weather StatementMHXPitt36 min
Jun 16, 3:27 PM EDTSpecial Weather StatementMHXDuplin48 min
Jun 16, 6:57 PM EDTSpecial Marine WarningMHX93 min

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.